Some things just seem to go together, like peanut butter and jelly, pencil and paper, and night and day. Other things don’t go hand in hand nearly as well, like oil and vinegar, cats and water, and a square peg and a round hole. Another pair that may not mix well is medications and sun.
Some medications, from common antibiotics to heart medicines, can increase sensitivity to the sun that may cause the skin to burn in less time and with less exposure to the sun than normal. This drug-induced sensitivity to the sun is called photosensitivity. There are two basic types of photosensitivity reactions: phototoxicity and photoallergy.
Phototoxic reactions usually appear within 24 hours of exposure and look like an exaggerated sunburn. Skin damage can range from mild redness to swelling and
blisters. This type of reaction is limited to areas exposed to the sun and usually disappears after the drug is discontinued. In a photoallergic reaction, an eczema-type rash may develop a few days after exposure that could spread to parts of the body that were not in the sun.
Examples of phototoxic drugs include certain antibiotics, antihistamines, malaria medications, cancer chemotherapy and cardiac drugs, diuretics, diabetic medicines, painkillers, skin and acne medications, and psychiatric drugs. Common photoallergic drugs include some sunscreens, anti-microbials, painkillers, cancer chemotherapy drugs and fragrances.
The most important step in treatment is discontinuing, if possible, use of the drug that is causing the photosensitivity. Usual sunburn prevention measures also may help, such as avoiding prolonged exposure to sunlight, wearing protective clothing, and using sunscreen. Topical steroid creams could be used to help alleviate redness and antihistamines can minimize itching.
Read more expert medical tips and insights on Baylor Scott & White Health's Scrubbing In, where hands-on health care discussions take place everyday.
Baylor Scott & White Medical Center - White Rock
9400 Poppy Drive
Dallas, TX 75218